Arkansas, 2021Ice Storm and Winter Weather in Arkansas, February 10 to 11, 2021
February 10 to 11, 2021 · NWS LZK · 24 events in 18 counties and zones
The atmosphere continued to cool on the 10th, especially in the lowest 2,000 to 3,000 feet. Above the subfreezing layer, warmth and moisture increased as another storm system tracked along the Gulf Coast after dark and early on the 11th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The atmosphere continued to cool on the 10th, especially in the lowest 2,000 to 3,000 feet. Above the subfreezing layer, warmth and moisture increased as another storm system tracked along the Gulf Coast after dark and early on the 11th.
At least a half inch of sleet piled up southeast of Conway (Faulkner County), at Des Arc (Prairie County), the Little Rock Air Force Base (Pulaski County), Sherwood (Pulaski County), and near Vilonia (Faulkner County). Accruals of ice (due to freezing rain) were at least a quarter inch at Pine Bluff (Jefferson County). There was an inch of snow southeast of Smithville (Lawrence County).
Roads became hazardous from about Little Rock (Pulaski County) eastward. A semi truck jackknifed along Interstate 30 near Otter Creek (Pulaski County) during the morning of the 11th, and partially blocked the highway. There were some power outages, but nothing outrageous (less than 10,000 households).
This situation could have been much worse, with a lot more freezing rain and buildup of ice. The presence of sleet and some snow kept freezing rain to a minimum, and spared trees and power lines of added weight (and damage).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 10, 5:03 AM CST, 6 hours 36 minutes earlier.
Area forecast discussion, Feb 10, 5:03 AM CST, 6 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
503 AM CST Wed Feb 10 2021
.DISCUSSION...
Updated to include the 12Z aviation discussion below...
&&
.AVIATION...
Areas of DZ, FZFG, and -FZRA continue this morning for all but
HOT...LLQ and ADF. While some warming will be seen in central AR
to see a transition to all liquid for LIT by this afternoon...NRN
terminals will keep the potential for freezing precip.
Tonight...more widespread wintry precip will be seen...primarily
in the form of FZRA...with some significant ice accumulations
possible. MVFR to LIFR conditions will be possible off an on
through 12Z Thu.
&&
.PREV DISCUSSION...(ISSUED 340 AM CST Wed Feb 10 2021)
SHORT TERM...Today Through Friday
Persistent NERLY SFC flow continues to usher in colder air to the
CWA down the MS Delta region of the state...which is resulting in
temps well below most guidance. As a result...temps have dropped to
near or just below freezing for a good portion of the NE half of the
CWA. These areas are seeing some patchy DZ and dense FG...and with
temps at or below freezing...FZDZ and FZFG has been noted. This will
result in some minor ice accumulation on elevated SFCs...especially
on the NRN site of objects which are into the wind. This will create
some slick spots on areas roadways...especially on bridges and
overpasses.
Given how much colder temps are for most areas compared to most
guidance currently...will keep the colder trend going through much
of the short term period. Looking at more details regarding model
certainty...current conditions are among the lowest values of any
guidance...which has increased confidence in staying on the lower
side of guidance through the period. This will weigh most heavily
through the next 24 hrs or so...with a trend closer to median
guidance temps by the latter portion of the short term.
What does this mean regarding the overall forecast and ice
potential? Well...it means there will be a south trend in the areas
that see FZRA...and the potential for Ice Storm criteria
accumulations due to the colder temps. Latest data indicates a
narrow band of more significant QPF...generally from say SWRN AR...to
just south of LIT...into the MEM area. Areas NW of this axis will
see lesser amounts of ice...even though most of this area will be in
the coldest airmass. The exception will be SWRN portion of the CWA
where there will be a pocket of above freezing temps. South of the
heavier QPF axis we will be dealing with a shorter time-frame where
temps will be sub-freezing. However...given the trends in
guidance...there looks to be a small window Thu morning where some
ice accumulations will be possible.
The highest ice accumulations will fall somewhere at the intersection
of the heavier QPF axis and the coldest temps...which will be some
where along...both north and south of the I-40 corridor east of LIT.
Ice accumulations of one-quarter to one-half inch will be possible
in this general zone...with locally higher amounts possible over one-
half inch. A more specific descriptions will be areas within and
east of a line from De Witt...to Star City...to Benton...to
Maumelle...to Heber Springs...up towards Walnut Ridge. This will be
the general area that will see the Ice Storm Warning. Outside of
this region...will have a Winter Wx Adv for less than one-quarter
inch FZRA. The timing for most of the ice accumulation will be after
06Z Thu...through about 18Z Thu. Some light icing will still be
possible before/after this time-frame...which could still result in
some slight travel impacts.
Will go ahead and start the Ice Storm Warning this morning...even
though the heaviest FZRA will hold off until tonight. The primary
reason is due to the light icing already ongoing across much of the
area due to FZDZ and FZFG. This will create some travel hazards
during the morning commute...and issuing and Adv this morning and
the warning tonight will just make messaging more
confusing/complicated.
The precip will exit the region by Thu night into early Fri...with
drier conditions expected. Persistent NRLY flow and cold temps will
result in wind chill values in the single digits and teens Fri
morning. A new disturbance will lift NE over SERN portions of the
state Fri afternoon...with some additional precip possible. This may
also include a wintry mix for the SERN counties. Impacts should be
minimal with this activity.
LONG TERM...Friday Night Through Tuesday
For you folks that have been looking for winter all winter, you came
to the right place. There will be a persistent feed of Arctic air
into the region through much of the long term, with well below
average temperatures expected. When this happens, we keep an eye on
the southern stream to find out if there are any storm systems
coming at us from the southwest. Lo and behold, we have something
significant to monitor.
While there is a minor ripple on Saturday, and maybe some flurries
in western/central Arkansas, a much larger system will be here by
Monday. Plenty of lift/moisture are in play, with good chances of
snow in the forecast. We are still several days away, so there will
undoubtedly be adjustments to the scenario. Even so, this one has a
lot of potential. Any snow we get will exit by Tuesday.
Outside of the snow, the coldest air during this period will be on
Sunday/Monday/Tuesday mornings. Projected low temperatures are in
the single digits and teens. Highs Sunday/Monday will mostly be in
the teens/20s. For those keeping score, normal lows are in the upper
20s to upper 30s, and normal highs are in the upper 40s to upper
50s. We are significantly under these numbers.
&&
.LZK Watches/Warnings/Advisories...
Ice Storm Warning until noon CST Thursday FOR Arkansas-Cleburne-
Faulkner-Grant-Independence-Izard-Jackson-Jefferson-Lawrence-
Lonoke-Monroe-Prairie-Pulaski-Randolph-Saline-Sharp-Stone-Van
Buren-White-Woodruff.
Winter Weather Advisory until noon CST Thursday FOR Baxter-Boone-
Conway-Fulton-Johnson-Marion-Newton-Pope-Searcy.
Winter Weather Advisory from 6 PM this evening to noon CST
Thursday FOR Clark-Cleveland-Dallas-Garland-Hot Spring-Lincoln-
Logan-Montgomery-Perry-Pike-Polk-Scott-Yell.
Winter Weather Advisory from midnight tonight to noon CST
Thursday FOR Bradley-Calhoun-Desha-Drew-Ouachita.
&&
Aviation...62
Hazardous weather outlook, Feb 10, 5:00 AM CST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CST Wed Feb 10 2021
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-111000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-Izard-
Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-
Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-
Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CST Wed Feb 10 2021
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Areas of freezing drizzle or light freezing rain will be noted over
northern and central Arkansas today. There will also be some patchy
freezing fog this morning. This will result in a thin layer of ice
on exposed objects, including roadways. Icing will be the most
problematic on bridges and overpasses.
Subfreezing air in northern and central sections of the state will
spread into the southern counties tonight. At the same time,
precipitation coverage and intensity will increase. This will lead
to significant ice accruals on trees and power lines, with some
power outages likely. Roads will become treacherous, especially in
the northern half of the state where temperatures drop well into the
20s.
At this time, the most significant ice accruals are expected along
and east of Walnut Ridge, Batesville, Conway, Sheridan, and Star
City. In these areas, a quarter to half inch of ice could occur,
with locally higher amounts.
.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday
Rain and freezing rain will remain likely Thursday morning before
precipitation tapers off in the afternoon and evening.
It will turn much colder this weekend and early next week. This will
be the coldest air of the winter so far. Low temperatures Sunday,
Monday, and Tuesday mornings will be in the single digits and teens.
Highs Sunday and Monday will mostly be in the teens and 20s.
Those without proper heating should make preparations, and
pets/animals who reside outside should be checked frequently or
brought into shelter if possible.
As temperatures go well below average, there could be some light
snow or flurries on Saturday. The pattern favors a more significant
event on Monday, with good chances of snow across much of the
region.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.
62/46
Event by event
19 winter weather, 3 sleet, 2 ice storm. Local standard time, as filed.
Winter Weather, Lawrence
- When
- February 10, 11:39 AM CST to February 11, 3:53 AM CST
- Where
- Lawrence forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
A COOP observer measured 0.10 of freezing rain at 36.11N, -91.11W.
Winter Weather, Boone
- When
- February 10, 1:10 PM CST to 10:55 PM CST
- Where
- Boone forecast zone
- Reported by
- ASOS
The Harrison ASOS measured 0.22 of freezing rain.
Winter Weather, Baxter
- When
- February 10, 1:49 PM CST to 8:00 PM CST
- Where
- Baxter forecast zone
- Reported by
- ASOS
- Coordinates
- 36.287, -92.337 (the zone’s center; the record gives no point)
The Mountain Home ASOS measured 0.05 of freezing rain.
Winter Weather, Boone
- When
- February 10, 3:53 PM CST to 4:55 PM CST
- Where
- Boone forecast zone
- Reported by
- COOP Observer
Light snow of 0.4 inches of snow was measured by a coop observer at 36.24N, -93.12W.
Winter Weather, Van Buren
- When
- February 11, 1:03 AM CST to 3:28 PM CST
- Where
- Van Buren forecast zone
- Reported by
- COOP Observer
A COOP observer measured 0.05 of freezing rain at 35.4N, -92.38W.
Winter Weather, Searcy
- When
- February 11, 1:26 AM CST to 3:15 PM CST
- Where
- Searcy forecast zone
- Reported by
- CoCoRaHS
A CoCoRaHS observer estimated between one hundredth and one tenth of an inch of freezing rain/ice accumulated at 36.01N, -92.85W.
Winter Weather, Stone
- When
- February 11, 1:45 AM CST to 1:20 PM CST
- Where
- Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.860, -92.157 (the zone’s center; the record gives no point)
A COOP observer measured 0.4 of snow at 35.87N, -92.11W.
Winter Weather, Izard
- When
- February 11, 2:02 AM CST to 10:30 AM CST
- Where
- Izard forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.095, -91.913 (the zone’s center; the record gives no point)
A CoCoRaHS observer estimated that between one hundredth and one tenth of an inch of freezing rain/ice accumulation fell at 36.14N, -92.12W.
Winter Weather, Sharp
- When
- February 11, 2:02 AM CST to 4:37 AM CST
- Where
- Sharp forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.161, -91.480 (the zone’s center; the record gives no point)
A COOP observer measured 0.2 of sleet at 36.01N, -91.40W.
Winter Weather, Perry
- When
- February 11, 2:38 AM CST to 7:19 AM CST
- Where
- Perry forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.947, -92.931 (the zone’s center; the record gives no point)
A CoCoRaHS observer measured 0.10 of freezing rain at 34.96N, -92.69W.
Ice Storm, Jefferson
- When
- February 11, 3:20 AM CST to 3:20 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 34.269, -91.931 (the zone’s center; the record gives no point)
Broadcast Media reported a viewer measured 0.25 of freezing rain/ice accumulation at 34.21N, -92.02W.
Winter Weather, Polk
- When
- February 11, 3:35 AM CST to 7:55 AM CST
- Where
- Polk forecast zone
- Reported by
- COOP Observer
A COOP Observer measured 0.5 of snow at 34.47N, -93.96W.
Winter Weather, Lincoln
- When
- February 11, 3:50 AM CST to 3:55 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 33.958, -91.733 (the zone’s center; the record gives no point)
Freezing rain caused some tree limb damage in Lincoln County at 33.97N, -91.84W.
Winter Weather, Lawrence
- When
- February 11, 3:53 AM CST to 11:23 AM CST
- Where
- Lawrence forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
A CoCoRaHS observer measured 1.0 of snow at 36.03N, -91.28W.
Ice Storm, Drew
- When
- February 11, 4:50 AM CST to 4:55 PM CST
- Where
- Drew forecast zone
- Reported by
- ASOS
- Coordinates
- 33.589, -91.720 (the zone’s center; the record gives no point)
The Monticello ASOS measured 0.36 of freezing rain at 33.62N, -91.79W.
Winter Weather, Faulkner
- When
- February 11, 5:20 AM CST to 1:30 PM CST
- Where
- Faulkner forecast zone
- Reported by
- NWS Employee
- Coordinates
- 35.147, -92.332 (the zone’s center; the record gives no point)
A National Weather Service Employee measured 0.15 of freezing rain at 35.09N, -92.45W.
Winter Weather, Pulaski
- When
- February 11, 5:45 AM CST to 1:30 PM CST
- Where
- Pulaski forecast zone
- Reported by
- ASOS
- Coordinates
- 34.770, -92.312 (the zone’s center; the record gives no point)
The Little Rock Airport ASOS measured 0.10 of freezing rain at 34.73N, -92.24W.
Winter Weather, Garland
- When
- February 11, 7:30 AM CST to 2:40 PM CST
- Where
- Garland forecast zone
- Reported by
- ASOS
- Coordinates
- 34.577, -93.150 (the zone’s center; the record gives no point)
The Hot Springs ASOS measured 0.01 of freezing rain at 34.49N, -93.05W.
Winter Weather, Perry
- When
- February 11, 7:36 AM CST to 12:04 PM CST
- Where
- Perry forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.947, -92.931 (the zone’s center; the record gives no point)
A CoCoRaHS observer measured 0.3 of sleet at 34.96N, -92.69W.
Sleet, Pulaski
- When
- February 11, 8:21 AM CST to 9:41 AM CST
- Where
- Pulaski forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.770, -92.312 (the zone’s center; the record gives no point)
A CoCoRaHS observer measured 0.5 of sleet at 34.79N, -92.24W.
Sleet, Faulkner
- When
- February 11, 8:45 AM CST to 9:45 AM CST
- Where
- Faulkner forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.147, -92.332 (the zone’s center; the record gives no point)
A CoCoRaHS observer measured 0.6 of sleet at 35.06N, -92.37W.
Winter Weather, Lonoke
- When
- February 11, 8:45 AM CST to 10:10 AM CST
- Where
- Lonoke forecast zone
- Reported by
- Social Media
- Coordinates
- 34.754, -91.889 (the zone’s center; the record gives no point)
A measured report of 0.4 of sleet was obtained via social media at the location: 35.01N, -91.99W.
Sleet, Prairie
- When
- February 11, 9:15 AM CST to 10:40 AM CST
- Where
- Prairie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.830, -91.553 (the zone’s center; the record gives no point)
A COOP observer estimated 0.5 of sleet at 34.98N, -91.50W.
Winter Weather, Faulkner
- When
- February 11, 9:45 AM CST to 10:10 AM CST
- Where
- Faulkner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.147, -92.332 (the zone’s center; the record gives no point)
A COOP observer measured 0.2 of snow at 35.09N, -92.45W.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Sleet
- Sleet accumulating half an inch or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kentucky, February 10 to 11, 20211 death · $225,000 · 22 events
- Ice Storm and Winter Storm in Kentucky, February 10 to 11, 20211 death · 1 injured · 38 events
- Winter Storm and Winter Weather in West Virginia, February 10 to 12, 2021$66,000 · 25 events
- Winter Storm in Kentucky, February 10 to 11, 2021$75,000 · 4 events
- Winter Storm in Indiana, February 10, 2021$65,000 · 6 events
- Ice Storm and Winter Weather in Kentucky, February 10 to 12, 202136 events
- Winter Storm and Winter Weather in Illinois, February 10 to 11, 2021$20,000 · 19 events
- Winter Storm and Winter Weather in Ohio, February 10 to 11, 202130 events
- Winter Storm and Winter Weather in Kentucky, February 10 to 11, 202117 events
- Winter Storm and Winter Weather in Maryland, February 10 to 11, 202117 events
- Winter Storm and Winter Weather in New Jersey, February 10 to 11, 202117 events
- Winter Weather in Pennsylvania, February 10 to 11, 202115 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946383, 946368, 946369, 946365, 946380, 946378, 946381, 946379, 946389, 946376, 946384, 946375, 946371, 946382, 946388, 946374, 946387, 946390, 946377, 946370, 946372, 946385, 946386, 946373.